Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 17, 2018, 6:41 PM MDT for Dawes County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 6:41 PM MDT (00:41 UTC)
- Expired
- May 17, 2018, 7:32 PM MDT
- In force
- 51 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 141 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:58 PM MDT | HAIL 1 | 15 Nne Crawford, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 4:57 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1242 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
567
WUUS55 KCYS 180041
SVRCYS
NEC045-180145-
/O.NEW.KCYS.SV.W.0022.180518T0041Z-180518T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
641 PM MDT THU MAY 17 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Dawes County in the Panhandle of Nebraska...
* Until 745 PM MDT
* At 641 PM MDT, a severe thunderstorm was located 9 miles northwest
of Whitney Lake, or 20 miles west of Chadron, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
northwestern Dawes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 10337 4289 10350 4300 10350 4300 10308
4299 10307
TIME...MOT...LOC 0041Z 220DEG 22KT 4291 10338
HAIL...1.00IN
WIND...60MPH
$$
Rubin3 follow-up statements
945
WWUS55 KCYS 180054
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
654 PM MDT THU MAY 17 2018
NEC045-180145-
/O.CON.KCYS.SV.W.0022.000000T0000Z-180518T0145Z/
Dawes NE-
654 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN DAWES COUNTY...
At 654 PM MDT, a severe thunderstorm was located 12 miles north of
Whitney Lake, or 18 miles northwest of Chadron, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern Dawes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4284 10334 4293 10343 4300 10344 4300 10308
4299 10307
TIME...MOT...LOC 0054Z 220DEG 22KT 4297 10331
HAIL...1.00IN
WIND...60MPH
$$
Rubin413
WWUS55 KCYS 180119
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
719 PM MDT THU MAY 17 2018
NEC045-180145-
/O.CON.KCYS.SV.W.0022.000000T0000Z-180518T0145Z/
Dawes NE-
719 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL DAWES COUNTY...
At 718 PM MDT, a severe thunderstorm was located 10 miles northwest
of Chadron Airport, or 14 miles northwest of Chadron, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of north
central Dawes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4289 10325 4294 10330 4300 10331 4300 10308
4299 10307
TIME...MOT...LOC 0118Z 243DEG 14KT 4296 10321
HAIL...1.00IN
WIND...60MPH
$$
Rubin271
WWUS55 KCYS 180132
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
732 PM MDT THU MAY 17 2018
NEC045-180142-
/O.CAN.KCYS.SV.W.0022.000000T0000Z-180518T0145Z/
Dawes NE-
732 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DAWES COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4289 10325 4294 10330 4300 10331 4300 10308
4299 10307
TIME...MOT...LOC 0130Z 220DEG 22KT 4303 10313
$$
RubinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:45 PM MDT, 56 minutes earlier.
Area forecast discussion, May 17, 5:45 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 545 PM MDT Thu May 17 2018 .UPDATE... Issued at 515 PM MDT Thu May 17 2018 Severe Thunderstorm Watch has been issued for western Nebraska until 1100 PM tonight. Activity is rapidly developing at this hour and will continue to strengthen and push east into Cheyenne county, Morrill, and Box Butte counties. Updates have been sent. && .SHORT TERM...(This evening through Friday) Issued at 1248 PM MDT Thu May 17 2018 Latest surface analysis was showing the dry line about 10 miles west of Cheyenne. Through the morning the dewpoints have been 50 to 55 in Cheyenne with lower 40 degree dewpoints about 10 miles. Latest radar loop was showing elevated convection trying to develop around Horse Creek, but the cap is still pretty evident over this area based on the visible satellite loop. Meanwhile, Niobrara county is showing a bit more enhancement. LAPS data is showing very limited CINH over the area, so it probably will be another 1 to 2 hours before we start to see this convection become more prevalent. CAPES are very high especially over the panhandle where capes are running 3000-4000 j/kg with marginal effective shear around 30kts. This is sufficient instability to create supercells with large hail up to baseball size along with damaging downburst winds. The tornado threat cannot be ruled out, but the bulk of shear is in the mid layers. These supercells should begin to shift east this evening and evolve into clusters which will increase the threat for damaging winds. Things should begin to settle down towards midnight. The next round of convection is expected to develop once again Friday afternoon. This convection looks to have more effective shear with values around 40kts, but the instability is not expected to be as high as today. The severe convection will also most likely not linger much beyond the early part of the evening as the cold front dives south through the area. However, we may be faced with heavy rainfall/minor flooding potential along and behind the front through Saturday morning with 1 to 2 inches of rainfall possible. This is all in response to the mid/upper level low developing over northeast Colorado which will advect plenty of moisture into areas east of the Laramie Range along with good upslope flow. .LONG TERM...(Friday night through Thursday) Issued at 1248 PM MDT Thu May 17 2018 Upper trough situated over the central high plains Saturday night will progress slowly east-northeast toward the Upper Midwest through Sunday. Showers will gradually diminish Saturday night and Sunday morning along and east of I-25. Scattered showers/isolated tstorms will redevelop along and west of the Laramie Range Sunday afternoon with the passage of a weak disturbance in the SW flow aloft. High temperatures Sunday will be 10 degrees warmer compared to Saturday. For the Monday through Wednesday period, weak diffluent south- southwest flow aloft prevails as a upper low meanders over the Great Basin. Weak disturbances will periodically track across the CWA, producing isolated to scattered convection each day. Above normal temperatures are expected with highs in the 70s lower elevations. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 540 PM MDT Thu May 17 2018 Latest radar loop was showing the convection continuing to erupt across the Nebraska panhandle. Would expect this convection to continue to slowly push east through the Nebraska Panhandle TAF sites this evening. Meanwhile, we would expect some outflow to push through the CYS TAF site this evening which will allow for low level moisture and perhaps some lower ceilings and fog to push back into the CYS TAF site late tonight. May also see some patchy fog late tonight in the Nebraska TAF sites towards daybreak. Frontal boundary is expected to surge through the area tomorrow afternoon which will once again trigger more showers and thunderstorms. && .FIRE WEATHER... Issued at 150 PM MDT Thu May 17 2018 No major fire weather concerns during the next few days, due to greenup and persist chances of showers and thunderstorms through the period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...REC LONG TERM...REC AVIATION...REC FIRE WEATHER...REC
Hazardous weather outlook, May 17, 5:12 PM MDT, 1 hour 29 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 512 PM MDT Thu May 17 2018 WYZ101>119-182315- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 512 PM MDT Thu May 17 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...TONIGHT Widely scattered thunderstorms are expected through this evening, mainly east of Interstate 25. A few thunderstorms may become strong with hail and strong gusty winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Widespread showers and isolated non-severe thunderstorms are forecast Friday night and Saturday. Colder air on the backside of a low pressure system over eastern Colorado will drive snow levels down to around 9000 feet. Several inches of wet snow are possible over the higher elevations of the Snowy Range, with lesser accumulations for the Sierra Madre and north Laramie ranges. Widely scattered mainly afternoon and evening thunderstorms will be possible Sunday through Wednesday. Severe weather is not expected. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-182315- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 512 PM MDT Thu May 17 2018 This hazardous weather outlook is for the western Nebraska Panhandle. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A Severe Thunderstorms Watch is in effect until 11 PM tonight. A line of thunderstorms will develop near the Wyoming border over the next hour or so and then move eastward through late this evening. The primary threats will be large hail and damaging wind gusts up to 70 mph, as well as locally heavy rainfall and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A cold front will move through the area Friday afternoon, with scattered thunderstorms expected. Some of the storms will be strong to severe with hail to ping pong ball size, wind gusts to 60 mph, and locally heavy rain. The greatest threat will be east and south of a line from Cheyenne to Torrington to Alliance. Widespread showers and isolated non-severe thunderstorms are forecast Friday night and Saturday. Widely scattered mainly afternoon and evening thunderstorms will be possible Sunday through Wednesday. Severe weather is not expected. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
In the hours before
Special weather statement, May 17, 4:35 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
435 PM MDT THU MAY 17 2018
WYZ101>103-106-107-172330-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
435 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA...NORTHEASTERN
ALBANY...NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL
530 PM MDT...
At 435 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mule Creek Junction to 8 miles south of
Manning Ranch to near Harris Park. Movement was east at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Mule Creek Junction around 440 PM MDT.
Other locations impacted by these storms include Lost Springs.
This includes Interstate 25 in Wyoming between mile markers 111 and
131.
LAT...LON 4337 10406 4291 10465 4222 10527 4226 10559
4297 10510 4350 10428 4351 10413 4350 10406
TIME...MOT...LOC 2235Z 260DEG 8KT 4346 10425 4288 10496 4232 10540
RubinSpecial weather statement, May 17, 5:03 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 503 PM MDT THU MAY 17 2018 NEZ019-180000- Scotts Bluff NE- 503 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTTS BLUFF COUNTY UNTIL 600 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near Hubbard Hill, or 11 miles southwest of Scottsbluff, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Hubbard Hill around 515 PM MDT. Scotts Bluff National Monument around 540 PM MDT. Gering and Terrytown around 545 PM MDT. Scottsbluff around 550 PM MDT. A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4170 10387 4177 10391 4199 10368 4172 10350 TIME...MOT...LOC 2303Z 243DEG 12KT 4176 10384 Rubin
Special weather statement, May 17, 6:03 PM MDT, 38 minutes before
Special Weather Statement National Weather Service Cheyenne WY 603 PM MDT THU MAY 17 2018 NEZ095-180045- North Sioux NE- 603 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIOUX COUNTY UNTIL 645 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm near Ardmore, or 24 miles southeast of Edgemont, moving north at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Sioux County. A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4290 10351 4294 10369 4300 10368 4300 10351 TIME...MOT...LOC 0002Z 192DEG 35KT 4298 10361 Rubin
Special weather statement, May 17, 6:14 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Cheyenne WY 614 PM MDT THU MAY 17 2018 NEZ003-019>021-096-180115- Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-Banner NE- 614 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...EASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL...NORTHERN BANNER AND SOUTHEASTERN SIOUX COUNTIES UNTIL 715 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near Wildcat Hills State Recreation Area, or 8 miles south of Scottsbluff, moving northeast at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Gering and Scotts Bluff National Monument around 625 PM MDT. Terrytown around 630 PM MDT. Scottsbluff and Minatare around 635 PM MDT. Scottsbluff Airport around 640 PM MDT. Lake Minatare Campground, Lake Minatare and Lake Alice around 655 PM MDT. Other locations impacted by this storm include Melbeta and McGrew. A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4153 10349 4157 10394 4216 10353 4207 10313 TIME...MOT...LOC 0014Z 212DEG 18KT 4175 10364 Rubin
Special weather statement, May 17, 6:23 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Cheyenne WY 623 PM MDT THU MAY 17 2018 NEZ002-095-180130- Dawes NE-North Sioux NE- 623 PM MDT THU MAY 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 730 PM MDT... At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Whitney Lake, or 24 miles west of Chadron, moving north at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Dawes and northeastern Sioux Counties. A severe thunderstorm watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska. LAT...LON 4275 10344 4277 10356 4300 10353 4300 10331 TIME...MOT...LOC 0023Z 192DEG 28KT 4283 10348 Rubin
Special weather statement, May 17, 6:36 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
636 PM MDT THU MAY 17 2018
NEZ002-003-021-180130-
Box Butte NE-Dawes NE-Morrill NE-
636 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE...NORTH CENTRAL
MORRILL AND SOUTHEASTERN DAWES COUNTIES UNTIL 730 PM MDT...
At 636 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Box Butte Campground to near Berea to 7
miles northeast of Angora. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Box Butte Campground and Box Butte Dam around 640 PM MDT.
Alliance Airport and Wild Horse Butte around 655 PM MDT.
Alliance around 700 PM MDT.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4188 10315 4209 10304 4243 10324 4271 10278
4245 10277 4244 10275 4210 10274 4209 10271
TIME...MOT...LOC 0036Z 225DEG 31KT 4242 10314 4214 10296 4194 10299
RubinThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:14 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 61 min |
| May 17, 6:23 PM MDT | Special Weather Statement | CYS | Dawes | 67 min |
| May 17, 6:36 PM MDT | Special Weather Statement | CYS | Box Butte | 54 min |
| May 17, 6:42 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 48 min |
| May 17, 7:15 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 37 min |
| May 17, 7:25 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 24 min |
| May 17, 7:52 PM MDT | Special Weather Statement | CYS | Cheyenne | 23 min |
| May 17, 8:03 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 42 min |
| May 17, 8:42 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 48 min |
| May 17, 9:05 PM MDT | Special Weather Statement | CYS | Cheyenne | 55 min |
| May 17, 9:26 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 64 min |
| May 17, 9:40 PM MDT | Special Weather Statement | CYS | Morrill | 65 min |
| May 17, 9:52 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 40 min |
| May 17, 10:08 PM MDT | Areal Flood Advisory | CYS | Cheyenne, Kimball | 10 hr |
| May 17, 10:28 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 62 min |
| May 17, 11:09 PM MDT | Special Weather Statement | CYS | Banner | 51 min |
| May 17, 11:22 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 53 min |
| May 17, 11:29 PM MDT | Special Weather Statement | CYS | Cheyenne | 61 min |
| May 18, 12:23 AM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 52 min |
| May 18, 3:50 AM MDT | Flood Watch | CYS | Banner, Cheyenne, Kimball, Morrill, Scotts Bluff | 38 hr |
| May 18, 5:48 PM MDT | Special Weather Statement | CYS | Sioux | 57 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.